Extravasation of IV contrast material into surrounding soft tissues is reported in only 0.5% of CT scans. When this occurs, patients may develop erythema, ecchymosis, blistering, and swelling of the affected site. If the volume of extravasated contrast material is greater than 50 mL, patients are at increased risk for serious complications including skin ulceration or necrosis. Compartment syndrome is the most feared sequela; it is important to monitor these patients for pain out of proportion on exam, paresthesias, poikilothermia, pallor, paralysis, or pulselessness.
Management and Disposition
When contrast extravasation occurs, the IV infusion should be stopped immediately. Elevation of the affected extremity and application of ice packs can help to relieve pain. If the patient does not have any signs of complications 2 hours after the extravasation, then the patient may be discharged from the emergency department with strict return precautions. The patient should also follow-up within 2 to 3 days to assess resolution of symptoms.
The risk of contrast extravasation can be minimized by avoiding using small veins distal to the antecubital fossa and by choosing 18- or 20-gauge catheters instead of smaller catheters.
If a patient starts to develop symptoms of compartment syndrome, the patient must undergo emergent fasciotomies.
Contrast Extravasation. Tense swelling and blistering of the dorsal hand after contrast extravasation. (Photo contributor: Ömer Salt, MD. Reproduced with permission from Yurdakul E et al. Compartment syndrome due to extravasation of contrast material: A case report. Am J Emerg Med. 2014;32(9):1155.e3. Copyright © Elsevier.)
Contrast Extravasation. Radiograph demonstrating extravasation of contrast into the soft tissues of the hand. (Photo contributor: Ömer Salt, MD. Reproduced with permission from Yurdakul E et al. Compartment syndrome due to extravasation of contrast material: A case report. Am J Emerg Med. 2014;32(9):1155.e3. Copyright © Elsevier.)